Background and Design:
Thalidomide therapy was shown to be effective in numerous dermatologic diseases. As reliable methods of contraception are now available, neurotoxicity has become the most important side effect limiting the use of thalidomide. The incidence of this neuropathy and its relationship to thalidomide doses are still matters of debate. In a retrospective study, we reviewed the files of 42 patients who had received thalidomide between 1987 and 1992 for various dermatologic diseases. The incidence and the conditions of occurrence of the neuropathy were analyzed.
Evidence of a thalidomide-induced neuropathy was present in nine patients (21%), who had both clinical and electrophysiologic typical abnormalities. Twelve other patients (28%), however, presented with isolated clinical or electrophysiologic signs. Thus, the diagnosis of thalidomide neuropathy could not be affirmed. The occurrence of the neuropathy did not appear to be related to the daily dose nor to the duration of treatment. The highest risk of developing a thalidomide neuropathy was found in female and elderly patients. Two monozygotic twin sisters, who received thalidomide for Behçet's disease, both developed a neuropathy.
These data suggest that the incidence of thalidomide neuropathy may be between 21% and 50%. Individual susceptibilities with possible genetic predisposition seem to be more important than daily dose and duration of thalidomide therapy.(Arch Dermatol. 1994;130:66-69)
Ochonisky S, Verroust J, Bastuji-Garin S, Gherardi R, Revuz J. Thalidomide Neuropathy Incidence and Clinicoelectrophysiologic Findings in 42 Patients. Arch Dermatol. 1994;130(1):66-69. doi:10.1001/archderm.1994.01690010070009